Steroids are naturally produced in our bodies and play many different functions in keeping us healthy.
They are also important in aiding normal growth and development. Steroids are very effective at controlling inflammation. This benefit was a key reason for the development of synthetic topical corticosteroids, which have been proven as a very effective treatment in a range of skin conditions including eczema. Since their introduction more than 50 years ago, Dermatologists and Healthcare Professionals have gained a wealth of experience in using corticosteroid creams and ointments following many millions of treatment courses. Today, they are still the most effective and well tolerated options for dermatitis and eczema.
Topical Steroids: Myths vs Reality
Topical steroids affect growth and development
Topical steroids will
make me grow out of my eczema more slowly
Topical steroids shouldn’t be needed if I use enough moisturiser
Topical steroids should always be applied in very small amounts
Steroid creams and ointments are unlikely to affect growth and development when used as
directed by your healthcare professional. Caution should always be used with very young children and on large areas and/or for extended periods of time.
There is no evidence that
topical steroids –
or indeed any other
treatments for eczema –
change the underlying
natural course of the disease.
Moisturisers are the first and
most simple form of treatment
for eczema. If used alone they
may only treat the very mildest
forms of eczema. Once the skin
becomes red and inflamed, it
will probably require a topical
steroid to bring the eczema
Although you only need a
thin layer of topical steroid,
it is important to apply
enough to cover affected
areas. Follow the fingertip
rule on the back of this
brochure and your doctor’s
Some people think of thinning of the skin (skin atrophy) when steroids are mentioned. This is a potential side effect but when applied in appropriate quantities for reasonable amounts of time the effect may be minimal or short lived. Skin thinning is uncommon when steroids are used properly. Very occasionally, topical steroids can cause mild, temporary, skin lightening. This is uncommon and skin should return to normal when the treatment is stopped.